as seen in the Courier Life Aug 2, 2013 Elder issue
By Joanna R. Leefer
Risky medications for seniors. Even some non-prescription medications like Benadryl can be risky for the elderly. Some herbal remedies should not be combined with other medications.
When my father was 83 years old, he started falling. At first he started to shuffle his feet, but then his legs began to give way and he would stumble and fall. Finally, he could hardly sit up in bed. My family rushed him to the doctor who admitted him to the Mount Sinai Medical Center. He was given CAT scans and MRIs to determine if he had had a stroke or was suffering nerve damage. He was also taken off all his medications.
The hospital kept him in the facility for observation. After the first week Dad’s balance began to return. He slowly improved. First, he began to sit up without assistance. Gradually, he was able to stand and finally started walking unassisted. The doctors reviewed his medicines and realized that a month prior to his decline he had started a new medication for depression. We had not correlated the two because the reaction had occurred gradually. In fact, we had not linked the two at all because there were no noticeable changes until two weeks after he began taking the new meds.
This story is not unusual among the elderly. As a person ages the body metabolizes medications more slowly and it often takes longer for the body to rid the system of excess. This can result in the medication building up to dangerous levels in the body resulting in side effects such as dizziness, dangerous changes in blood pressure, renal failure and prostate problems in men.
The problem is compounded by the fact that most prescription drugs are tested and formulated for young adults. Drug companies still work under the assumption that the human body does not change when a person reaches adulthood. In fact, as a person gets older some organs take longer to process and excrete toxins from the body. This is true particularly of the kidneys and the liver. Both organs function to transport blood or filter out toxins. The kidneys filter the blood, removing waste and excess fluid from the body. By the age of 50, the kidneys function at half their former capacity. This means it can take twice as long for the kidneys to rid the body of medications.
The liver is responsible for metabolizing foreign substances by filtering the blood. However as the body ages, the liver also takes longer to do it’s job. Studies show that by the age of 60 the blood flow through the liver is reduced by 40% to 50% as compared to a 20 year old.
The U.S. National Library of Medicine states that muscle tissue begins to decrease around the age of 50 and decreases more drastically after the age of 60. As muscle mass changes to fat, a third change of metabolism of medications occurs. Muscle is the body’s main container for water, which in turn is necessary for transporting medications. The less muscle mass the more time it takes for the body to transport medicines that can lead to toxicity.
Over the counter (OTC) medications can be just as dangerous as prescription drugs. One of the most insidious OTC medications is diphenhydramine—better known as Benadryl. While Benadryl is advertised for fighting allergies and itchiness, (and even recommended for children) it is often used as a sleeping pill because of its side effect—it causes drowsiness. Check out the ingredients on a box of Benadryl and a box of Unisom SleepGels or SleepMelts. You will see they are the same. Another problem is how the drug interacts with other medication particularly medications that end in PM, like Tylenol PM, Dristan PM. The PM indicates that the formulary includes diphenhydramine. The impact of taking Tylenol PM and Benadryl together can be very dangerous. Diphenhydramine can also exaggerate the effects of anti-anxiety medications or similar formularies.
Even herbal remedies can create adverse reactions when combined with doctor prescribed medication. A good example is St. John’s Wort, an herb sometimes taken for depression. St. John’s Wort can weaken or cause side effects when combined with some prescription drugs.
The moral of this story is, if you are getting on in age or are caring for an aging loved one, be cautious with any new medication. Be sure to ask your doctor about possible side effects and if (s)he works regularly with geriatric patients. Be aware that the senior body is different than a young adult or even a middle age person, and that the older body will respond differently to dosages. Being knowledgeable and insightful can mean a lot when it comes to living a long healthy life.